

Food and Agriculture Organization of the United Nations





INFORMATION SHEET

World Rabies Day 2021

Tripartite Webinar on "Rabies: Facts, Not Fear" in the Asia Pacific Region 10:30 AM New Delhi; 12 PM Bangkok; 1 PM Manila; 2 PM Tokyo Tuesday, 28 September 2021, *Zoom*®

BACKGROUND

RABLES is endemic in both humans and animals in the Asia Pacific Region (AP Region), with dog-mediated rabies being the predominant source of disease. However, it is often under-reported and is therefore considered to be a neglected disease. Over 95% of human rabies cases are associated with dog bites. Rabies control and subsequent elimination necessitates a multi-sectoral collaboration, using a One Health approach.

Although rabies is a 100% preventable disease, it continues to kill tens of thousands of humans and animals in the AP Region and therefore it is important to continue to advocate for sustainable actions by countries. In many countries, rabies is not considered a priority disease as governments and relevant sectors do not allocate adequate funds and human resources to control the disease. Since most countries do not invest in rabies surveillance activities, rabies is often under-reported and therefore neglected while it continues to kill humans and animals. As humans have close bonding with dogs, the threat of rabies transmission from dogs to humans remain perpetual unless active surveillance and control measures are taken in dogs – which are the primary animal reservoirs for rabies virus in this region. Being a zoonotic disease that is thriving due to socio-cultural, economic, and human-led activities, it is essential to use One Health approach in tackling the disease. The World Rabies Day (WRD), observed on 28 September every year, is a day dedicated to bringing the focus back to rabies as a neglected zoonoses and in committing collective actions to tackle this dreaded disease.

As done in the past, the Regional Tripartite is observing the fifteenth WRD on 28 September 2021 by organising a webinar for the AP Region to rededicate ourselves in enhancing our efforts towards elimination of this dreaded disease.

OBJECTIVES

The webinar will be held with the following objectives:

- Share global and regional progress and challenges on "Zero-by-30" initiatives.
- Share good practices and experiences on key components of rabies elimination efforts: development/implementation of national action plans, dog vaccination, disease surveillance and reporting, human prophylaxis etc.
- Identify key gaps and challenges prevalent in the AP Region for further discussion at the 9th Asia Pacific Multisectoral Collaboration Mechanism meeting on 6th and 7th October 2021.
- Create awareness amongst the public about rabies and their roles in achieving the goal of "Zero-by-30".

METHODOLOGY

Moving away from the traditional approach of having series of technical presentations, it is proposed to instead, use a more interactive approach such as focussed discussion on specific topics moderated by the



Food and Agriculture Organization of the United Nations





Tripartite/partners involving experts and selected participants as panellists. For the identified theme, an expert will make a short presentation on the concepts, good practices, and highlight key issues to trigger comments from the panellists. Thereafter, panellists would be invited to make comments/discuss the theme in more detail citing their own experiences. An open Q&A session would follow the panel discussion to also allow other participants to contribute to the discussion for specific themes.

PARTICIPANTS

We invite participation of all relevant stakeholders including sectors such as animal health, human health, wildlife health, environment, local governments, civil society organisations, private sectors, universities, research institutions etc. working on rabies control. We also encourage participation of industries (vaccine producers, pet food, dog breeders), regional organisations (ASEAN, SAARC), donors, regional associations (Federation of Asian Veterinary Association, Commonwealth Veterinary Association, SEAOHUN, South Asia OH Disease Surveillance Network, etc.), international organisations, and the public.

HOW TO JOIN

The event will be held on *Zoom*[®] but would also be livestreamed via *YouTube*[®].

YouTube® livestream

The webinar will be livestreamed on YouTube® at https://youtu.be/B-_hT9Hj8O4

For more information, please visit the OIE Asia Pacific website at <u>https://rr-</u> asia.oie.int/en/projects/rabies/activities-for-world-rabies-day-in-our-region-in-2021/.

Do not hesitate to forward this message to your colleagues and partners working in government, academia, research institutes, NGOs, and private sector working on rabies in your country.

LANGUAGE English

EVALUATION

A short online evaluation questionnaire will be completed by participants at the end of the webinar.

For further information about this webinar please contact at

OIE: Dr Kinzang Dukpa (k.dukpa@oie.int) with copies to asia.pacific@oie.int FAO: Dr Yin Myo Aye (YinMyo.Aye@fao.org); WHO: Dr Aya Yajima (yajimaa@who.int), Dr Zaw Lin (zlin@who.int)

Draft agenda

| Topics | Speaker/Moderator | Time (Japan time) | Duration |
|--------------------------------------|-------------------|----------------------|----------|
| Zoom [®] meeting opens | | 1:45 PM | |
| Session 1: Welcome and introduction | | | |
| Welcome from the Regional Tripartite | Tripartite | 2:00 PM | 5 min |



Food and Agriculture Organization of the United Nations





| Session 2: Developing and Implementing National Action Plans | | | | |
|--|------------|---------|--------|--|
| Chair: OIE | | | | |
| Technical presentation in developing and implementing | TBD | 2:05 PM | 10 min | |
| joint NAPs on rabies | | | | |
| Panel discussion | TBD | 2:15 PM | 30 min | |
| General Q & A | | 2:45 PM | 10 min | |
| Session 3: Surveillance and Strategic Dog vaccination | | | | |
| Chair: FAO | | | | |
| Technical presentation in planning, implementing, and | TBD | 2:55 PM | 10 min | |
| evaluating MDV campaigns | | | | |
| Panel discussion | TBD | 3:05 PM | 30 min | |
| General Q & A | | 3:35 PM | 10 min | |
| Comfort break | | 3:45 PM | 10 min | |
| Session 4: Prevention of rabies in human | | | | |
| Chair: WHO | | | | |
| Technical presentation on outcomes of the regional review | WHO TBC | 3:55 PM | 10 min | |
| of the national programme for prevention of dog-mediated rabies in human in WPR and SEAR | | | | |
| | | | | |
| Panel discussion | TBD | 4:05 PM | 30 min | |
| General Q & A | | 4:35 PM | 20 min | |
| Session 5: Closing remarks from the Regional Tripartite | | | | |
| | Tripartite | 4:55 PM | 10 min | |